Extreme Cold/Wind Chill, Kittson
- When
- December 6, 3:29 PM CST to December 7, 12:00 PM CST
- Where
- Kittson forecast zone
- Reported by
- Mesonet
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
Surface high pressure with an Arctic air mass settled over the Midwest, a fairly unusual situation for early December. On the morning of the 7th, low temperatures across eastern North Dakota and portions of the northwestern quarter of Minnesota ranged from about 15 below to 25 below zero.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Surface high pressure with an Arctic air mass settled over the Midwest, a fairly unusual situation for early December. On the morning of the 7th, low temperatures across eastern North Dakota and portions of the northwestern quarter of Minnesota ranged from about 15 below to 25 below zero. When combined with steady west winds, wind chill readings dipped to 40 below to 55 below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 6, 3:00 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
300 PM CST FRI DEC 6 2013
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 300 PM CST FRI DEC 6 2013
TEMPERATURES AND WIND CHILL VALUES WILL BE THE MAIN CONCERN. MINIMUM
TEMPS THIS PAST MORNING GOT A BIT COLDER THAN EXPECTED...WHICH HAS
LED TO CURRENT MAX TEMPS -5F TO -10F. CONSIDERING VALUES THIS
MORNING...ALONG WITH THE COLD START...WILL NEED TO LOWER MIN
TEMPS TONIGHT. THE COLDER GUIDANCE VERIFIED BEST LAST NIGHT...AND
WITH SIMILAR CONDITIONS EXPECTED TONIGHT WILL USE THIS COLDER
GUIDANCE. SINCE WINDS ARE EXPECTED TO REMAIN 5MPH TO 15MPH...WILL
NEED TO ISSUE A WIND CHILL WARNING FOR ALL BUT THE FAR EASTERN FA
UNTIL NOON ON SATURDAY.
WILL HAVE TO AGAIN EVALUATE WIND CHILLS FOR SATURDAY NIGHT. AT
THIS TIME THERE ARE SOME QUESTIONS REGARDING HOW QUICKLY CLOUDS WILL
INVADE THE REGION FROM THE SOUTH...WHICH WOULD AFFECT
TEMPERATURES.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 300 PM CST FRI DEC 6 2013
SUNDAY-MONDAY...A WEAK UPPER TROUGH WILL PASS THROUGH THE REGION
AND 12Z MODELS INDICATE LIGHT QPF SUNDAY INTO SUNDAY EVENING.
FORCING APPEARS RELATIVELY WEAK AND PWATS ARE ONLY AROUND 0.15
INCHES. SNOW RATIOS SHOULD BE 20:1 TO 25:1...SO ACCUMULATIONS
WILL LIKELY OCCUR. MOST GUIDANCE INDICATES AROUND 2 INCHES ACROSS
WEST CENTRAL MINNESOTA...TO AROUND AN INCH ACROSS THE NORTHERN
AREAS. A BREAK IS EXPECTED ON MONDAY.
MONDAY NIGHT-FRIDAY...THE GFS/GEM/ECMWF ALL BRING A COMPACT
CLIPPER SYSTEM SOUTHEASTWARD THROUGH THE REGION MONDAY NIGHT.
ALTHOUGH SYNOPTIC FORCING APPEARS TO BE FAIRLY STRONG...MOISTURE
WILL BE LIMITED. A QUICK PERIOD OF LIGHT SNOW IS
POSSIBLE...THOUGH. AMPLIFIED NORTHWEST FLOW ALOFT IN ITS WAKE WILL
KEEP HIGHS VERY COLD...EITHER SIDE OF ZERO FOR TUESDAY AND
WEDNESDAY...WITH ANOTHER SFC HIGH BUILDING OVER THE AREA FOR
TUESDAY NIGHT INTO WEDNESDAY. THE UPPER FLOW MAY DEAMPLIFY A BIT
BY LATER NEXT WEEK...LEADING TO SOME DEGREE OF MODERATION IN TEMPS
THURSDAY OR FRIDAY...DEPENDING ON TIMING OF EMBEDDED
SHORTWAVES...BUT STILL BELOW SEASONAL AVERAGES. A BIT OF LIGHT
SNOW MAY ACCOMPANY ANY WEAK IMPULSE LATE IN THE WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1237 PM CST FRI DEC 6 2013
GENERALLY VFR CONDITIONS EXPECTED THROUGH THE PERIOD AS ARCTIC
HIGH PRESSURE SHIFTS INTO THE REGION. WINDS WILL REMAIN GENERALLY
WESTERLY AT AROUND 10 KTS. SEEING SOME CLOUD DEVELOPMENT EAST OF
THE VALLEY...WITH PATCHES OF VFR OR POSSIBLY MVFR CIGS POSSIBLE
THROUGH THE AFTERNOON.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND CHILL WARNING UNTIL NOON CST SATURDAY FOR NDZ006>008-
014>016-024-026>030-038-039-049-052>054.
MN...WIND CHILL WARNING UNTIL NOON CST SATURDAY FOR MNZ001>005-007-
008-013>016-022-023-027>031-040.
WIND CHILL ADVISORY UNTIL NOON CST SATURDAY FOR MNZ006-009-017-
024-032.
&&
SHORT TERM...TG
LONG TERM...TG/MAKOWSKI
AVIATION...MAKOWSKIHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 644 AM CST FRI DEC 6 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-071245- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 644 AM CST FRI DEC 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A WIND CHILL ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT FOR ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. EXPECT WIND CHILL TEMPERATURES OF 25 TO 40 BELOW ZERO. HIGH PRESSURE EXTENDED FROM ALBERTA TO NEBRASKA. THE HIGH PRESSURE SYSTEM WILL EXTEND FROM ILLINOIS THROUGH MONTANA ON SATURDAY AFTERNOON. LOW TEMPERATURES AND WIND WILL COMBINE TO PRODUCE LOW WIND CHILL TEMPERATURES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIND CHILL ADVISORY WILL LIKELY BE NEEDED FOR MUCH OF THE RED RIVER VALLEY FOR SATURDAY THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
The national radar mosaic for the moment the first event began.
19 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479664, 479665, 479666, 479667, 479668, 479669, 479670, 479671, 479672, 479673, 479674, 479675, 479676, 479677, 479678, 479679, 479680, 479681, 479682.